Florida, 2024Tornado and Lightning Strike in Florida, August 28, 2024
August 28, 2024 · NWS TBW · 2 events in 2 counties and zones
Afternoon thunderstorms associated with the sea breeze produce a brief land spout tornado near Odessa in Pasco County and residential fire due to lightning in Pinellas County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms associated with the sea breeze produce a brief land spout tornado near Odessa in Pasco County and residential fire due to lightning in Pinellas County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 28, 1:16 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 28, 1:16 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
216 PM EDT Wed Aug 28 2024
...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...
.DISCUSSION...
Issued at 214 PM EDT Wed Aug 28 2024
A very typical late August weather pattern will persist through the
forecast period. Broad surface high pressure centered between
Bermuda and the Bahamas will ridge west-southwest across Florida and
into the Gulf of Mexico. This synoptic pattern will keep Florida in
a predominant easterly wind flow through the week and into the
weekend. This will favor late afternoon/evening showers and storms
forming along both the east and west coast sea breeze boundaries.
Abundant moisture with PWAT values ranging between 1.9-2.2 inches
will support scattered to numerous showers and storms each day with
the highest chances over southwest Florida. The latest HRRR guidance
has the bulk of these showers and storms over the west coast of
Florida between 4-8 pm later today moving from east to west. Some of
the stronger storms could produce gusty winds and localized flooding
in low lying areas. Seasonal temps are also expected with highs in
the low to mid 90's and overnight lows in the 70's. Heat indices
will reach 102-107 each afternoon. The tropics remain relatively
quiet with only a couple of low chance areas in the central Atlantic
at 20 percent and near zero percent chance of development for the
next 7 days. Neither of these areas pose a threat to Florida at this
time.
&&
.AVIATION...
(18Z TAFS)
Issued at 214 PM EDT Wed Aug 28 2024
VFR conditions and east-southeast winds around 5-10 knots expected
into the early afternoon. SHRA and TSRA are already firing up along
central and southwest Florida as the east coast sea breeze traverses
westward. Will cover this with TEMPO TSRA through 01Z for all
terminals. Gusty winds and brief MVFR CIGs and VSBY will be possible
in the vicinity of TSRA. Conditions clear after 02Z with rain-free
conditions and light winds expected overnight.
&&
.MARINE...
Issued at 214 PM EDT Wed Aug 28 2024
Easterly winds around 10-15 knots will be in place across the waters
through the period, with a weak sea breeze possible near the coast
each afternoon. Showers and storms will be most likely in the late
afternoon and evening pushing offshore from land. No headlines are
expected.
&&
.FIRE WEATHER...
Issued at 214 PM EDT Wed Aug 28 2024
High pressure to the north ridges across Florida keeping a
predominant easterly wind flow across the region. Scattered to
numerous showers and storms can be expected each day through the
week and into the weekend. No fire weather concerns are expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 76 92 76 92 / 30 70 20 70
FMY 76 93 76 93 / 30 70 20 80
GIF 75 94 75 93 / 30 60 10 70
SRQ 75 93 76 94 / 30 70 30 70
BKV 73 94 73 94 / 30 70 10 60
SPG 80 93 80 93 / 30 70 30 70
&&
Sea Breeze Thunderstorm Regime For Thursday: 2
Sea Breeze Thunderstorm Regime For Friday: 2
For additional information on sea breeze regimes, go to:
https://www.weather.gov/tbw/ThunderstormClimatology
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Wynn
DECISION SUPPORT...RDavisIn the hours before
Local storm report, Aug 28, 3:04 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
404 PM EDT Wed Aug 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Gst 2 W Venice Gardens 27.07N 82.43W
08/28/2024 M44 MPH Sarasota FL AWOS
AWOS station KVNC Venice.
&&
TBWSpecial weather statement, Aug 28, 3:05 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
405 PM EDT Wed Aug 28 2024
FLZ155-160-162-260-282030-
Coastal Charlotte FL-Coastal Manatee FL-Inland Sarasota FL-
Coastal Sarasota FL-
405 PM EDT Wed Aug 28 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL MANATEE...
SOUTHWESTERN CHARLOTTE AND WESTERN SARASOTA COUNTIES THROUGH 430 PM
EDT...
At 405 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Palmetto to 13 miles northwest of Pineland.
Movement was northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Port, Sarasota, Bradenton, Palmetto, Sarasota Springs, South
Gate Ridge, Saint Armands Key, North Sarasota, Sarasota Bradenton
Airport, West Samoset, Southgate, Gulf Gate Estates, Ridge Wood
Heights, South Bradenton, South Sarasota, West Bradenton, Kensington
Park, Holmes Beach, Bradenton Beach, and Vamo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2754 8258 2674 8220 2675 8225 2676 8226
2675 8227 2676 8232 2740 8274 2751 8277
TIME...MOT...LOC 2005Z 146DEG 10KT 2753 8259 2683 8225
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TBWLocal storm report, Aug 28, 3:09 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
409 PM EDT Wed Aug 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Gst 1 S Whitfield 27.40N 82.57W
08/28/2024 M41 MPH Manatee FL ASOS
ASOS station KSRQ Sarasota Bradenton.
&&
TBWTornado, Pasco
- When
- August 28, 3:40 PM EST to 3:41 PM EST
- Where
- Pasco County, 1.51 mi NNE of New Port Rw Pasco Ar to 1.43 mi NNE of New Port Rw Pasco Ar
- Rating
- EFU
- Path length
- 0.09 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 28.200, -82.620
Public pictures relayed via social media showed a brief tornado between Odessa and Trinity. No damage was reported.
Lightning, Pinellas
- When
- August 28, 4:30 PM EST
- Where
- Pinellas County, 0.61 mi E of Oakhurst
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 27.830, -82.790
County dispatch reported a residential fire due to lightning near Seminole causing mostly minor damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 28 to 29, 20243 injured · $2.0 million · EF1 · 25 events
- Heat in Nevada, August 28, 20241 death · 1 event
- Heat in Arizona, August 28, 20241 death · 1 event
- Heavy Snow in Montana, August 28, 20241 death · 1 event
- Tornadoes and Hail in South Dakota, August 28, 2024EF2 · 6 events
- Damaging Wind in Louisiana, August 28, 2024$200,000 · 78 kt wind · 1 event
- Damaging Winds in Mississippi, August 28 to 29, 2024$74,000 · 55 kt wind · 11 events
- Damaging Wind in Missouri, August 28, 2024$80,000 · 60 kt wind · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 28, 2024$54,000 · 60 kt wind · 5 events
- Damaging Wind in Missouri, August 28, 2024$40,000 · 1 event
- Wildfire in California, August 28, 2024$30,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 29, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215145, 1215146.